Thunderstorm Wind, Barber
- When
- September 23, 12:08 AM CST
- Where
- Barber County, 0.69 mi N of (P28)medicine Lodge
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.280, -98.550
The KP28 AWOS reported a 61 mph wind gust.
On the 22nd, an upper-level wave and associated cold front was passing into Kansas. Later into the night, storms fired along the surface boundary and accessed a moisture atmosphere with PWATS over an inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
On the 22nd, an upper-level wave and associated cold front was passing into Kansas. Later into the night, storms fired along the surface boundary and accessed a moisture atmosphere with PWATS over an inch. Added on top of sufficient instability and cool 700 mb temperatures, upon initiation strong storms in a MCS resulted. Near the eastern border of the CWA, a robust rear inflow jet developed and created a localized area of severe winds. The storm complex then moved out of the area into Wichita's CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 22, 11:00 PM CST, 1 hour 8 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1200 AM CDT Tue Sep 23 2025 .KEY MESSAGES... - A slight risk for severe thunderstorms will be possible late today and tonight. The main hazard from the strongest storms will be 2 inch hail, wind gust of 60 mph and locally heavy rainfall. - Heavy rainfall will be possible tonight with rainfall totals of 1 to 3 inches with locally higher amounts will be possible north and east of the Dodge City area. A flood watch is in effect for this area tonight and early Tuesday. - The risk of severe weather will decrease Tuesday but the rain will continue. This additional rainfall may result in ongoing water issues in some locations, especially in low lying and poor drainage areas. - Unseasonably cooler temperatures will accompany this rainfall Tuesday and Wednesday but a period of warmer and dry conditions can be expected the last part of the work week. && .DISCUSSION... Issued at 245 PM CDT Mon Sep 22 2025 Early this Monday afternoon a surface boundary was located across northwest Kansas and eastern Colorado and a cold front moving south across Nebraska and Wyoming. An upper level trough extended from the Four Corners region into the northern Rockies. A more subtle upper level wave appeared to be located at noon across northern Colorado, ahead of this trough. Southerly winds across southwest Kansas were drawing more humid air back into the area with PWATs of greater than 1 inch was already present across portions of southwest Kansas based on the latest SPC MesoAnalysis and surface observations indicating dewpoints were already ranging from 65 to 70 degrees. Over the next 12 to 18 hours the main focus will be centered around the more subtle upper wave over northern Colorado earlier today as it moves east into Western Kansas and encounters our surface boundary across northwest Kansas/far eastern Colorado. The upper level trough associated with a subtle wave over northern Colorado will move eastward into western Kansas over the next 12-18 hours, interacting with a surface boundary across northwest Kansas and far eastern Colorado. Short term models are in good agreement that this boundary will be the primary focus for convective initiation later this afternoon and early this evening. Afternoon heating and improving instability ahead of the approaching wave will further enhance storm development. As storms develop late today and early this evening, the environment will be favorable for hail up to 2 inches in diameter and wind gusts exceeding 60 mph due to the forecast shear, mid level instability and with cooler 700mb temperatures (weaker cin). This developing line of storms is expected to move southeast overnight along a mid level 0-1km theta-e axis. Also overnight additional severe thunderstorm development will be possible ahead of this main line after sunset due to improving warm air advection near the nose of a developing low level jet and 850-700mb moisture transport increase. These storms developing later tonight will also be capable of producing large hail and strong winds. Also overnight there will be an elevated concern for flash flooding, particularly north and east of Dodge City given the expected widespread accumulating rainfall. Rainfall totals of 1 to 3 inches will be possible in this area overnight given the PWAT values forecast to exceed the 90th percentile. This expected rainfall amount combined with the lower flash flood guidance in this area will contribute to this heightened risk of flash flooding. As a result have also issued a Flood Watch due to flash flooding for tonight through early Tuesday. The overnight convection will diminish from west to east Tuesday morning as a cold front exits the area. However this brief break from wet weather will be brief. Another round of widespread showers and thunderstorms is expected to spread into southwest Kansas by Tuesday evening as an upper level trough moves out of the Rockies and into the Central Plains. While cooler and more stable air behind the cold front will limit the severe weather threat, additional rainfall amounts between 0.25 and 1 inch are possible, particularly near the I-70 corridor. When combined with expected rainfall tonight, this could result in some isolated ongoing water issues. Confidence in this additional rainfall remains moderate (40-60%). Rainfall associated with the upper level trough will exit southwest Kansas by Wednesday evening as this system moves into the Mississippi Valley. Until then unseasonably cool temperatures are anticipated across western Kansas. This is primarily due to the persistent cooler air mass combined with expected cloud cover and precipitation chances, which will limit diurnal warming. High temperatures will be mainly in the 70s but for some locations north and east of Dodge City, particularly on Tuesday, may struggle to reach beyond the upper 60s, contributing to a notable departure from seasonal norms. The period of cooler temperatures mid week will give way to a warming trend late in the week as an upper level ridge builds across the Plains and an upper level trough deepens over the southeastern United States. Confidence in this temperature increase is high (+70%) due to consistent model agreement on the large scale pattern evolution. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1200 AM CDT Tue Sep 23 2025 SW Kansas currently sees storms scattered across the area; these storms may bring lower ceilings that drop flight conditions. Once these storms exit east of the terminals, VFR conditions are forecast. Near the end of the period, more storms are possible. However confidence in exact timing and location is low with ensembles having chances under 30%. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through this afternoon for KSZ030-031-043>046- 064>066-078>081. && DISCUSSION...Burgert AVIATION...KBJ
Hazardous Weather Outlook National Weather Service Dodge City KS 349 AM CDT Mon Sep 22 2025 KSZ030-031-043>046-061>066-074>081-084>090-230900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 349 AM CDT Mon Sep 22 2025 /249 AM MDT Mon Sep 22 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe storms are expected Monday evening and last into the night. All hazards are expected to be possible including flooding potential. It is not forecast to be a higher end event, but there is a widespread tangible severe threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed if Monday's event evolves and becomes a higher end event with a serious and widespread severe threat.
Special Weather Statement
National Weather Service Dodge City KS
1152 PM CDT Mon Sep 22 2025
KSZ078-080-088-089-230545-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
1152 PM CDT Mon Sep 22 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FORD...SOUTHWESTERN
KIOWA...COMANCHE AND CLARK COUNTIES THROUGH 1245 AM CDT...
At 1152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Bloom to 9 miles southwest
of Buttermilk. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Protection, Kingsdown, and Buttermilk around 1200 AM CDT.
Coldwater, Bucklin, and Lake Coldwater around 1205 AM CDT.
Other locations in the path of these storms include Mullinville and
Wilmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southwestern Kansas.
&&
LAT...LON 3700 9983 3762 10014 3765 9936 3700 9904
TIME...MOT...LOC 0452Z 271DEG 45KT 3757 9994 3703 9948
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
1216 AM CDT Tue Sep 23 2025
KSZ043>045-063-064-230600-
Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-
1216 AM CDT Tue Sep 23 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FINNEY...EAST
CENTRAL SCOTT...WESTERN NESS...NORTHWESTERN HODGEMAN AND LANE
COUNTIES THROUGH 100 AM CDT...
At 1216 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manning to 11 miles north of Kalvesta.
Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Dighton and Healy around 1220 AM CDT.
Alamota around 1225 AM CDT.
Shields and Beeler around 1235 AM CDT.
Other locations in the path of these storms include Pendennis and
Utica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3870 10016 3846 9985 3813 10026 3841 10083
3870 10067
TIME...MOT...LOC 0516Z 215DEG 32KT 3853 10070 3822 10030
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
1224 AM CDT Tue Sep 23 2025
KSZ080-081-089-090-230600-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
1224 AM CDT Tue Sep 23 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KIOWA...BARBER...
EASTERN COMANCHE AND SOUTHERN PRATT COUNTIES THROUGH 100 AM CDT...
At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilmore to 11 miles south of Aetna.
Movement was northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Belvidere around 1230 AM CDT.
Hardtner, Sun City, and Croft around 1235 AM CDT.
Lake City around 1240 AM CDT.
Other locations in the path of these storms include Medicine Lodge,
Coats, Pratt, Sawyer and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
&&
LAT...LON 3700 9909 3731 9938 3769 9869 3751 9846
3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0523Z 240DEG 52KT 3739 9922 3693 9890
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
1245 AM CDT Tue Sep 23 2025
KSZ066-079>081-230630-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
1245 AM CDT Tue Sep 23 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN KIOWA...SOUTHWESTERN
STAFFORD...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT COUNTIES
THROUGH 130 AM CDT...
At 1245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Centerview to near
Belvidere. Movement was northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Haviland and Centerview around 1255 AM CDT.
Fellsburg and Wellsford around 105 AM CDT.
Other locations in the path of these storms include Trousdale and
Cullison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
&&
LAT...LON 3800 9892 3767 9868 3742 9913 3779 9941
3800 9914
TIME...MOT...LOC 0545Z 239DEG 23KT 3771 9936 3742 9913
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
100 AM CDT Tue Sep 23 2025
KSZ044-045-230645-
Lane KS-Ness KS-
100 AM CDT Tue Sep 23 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NESS AND SOUTHERN
LANE COUNTIES THROUGH 145 AM CDT...
At 100 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Dighton to 6 miles
southeast of Beeler. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Alamota and Beeler around 105 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.
&&
LAT...LON 3856 9997 3827 9980 3830 10068 3849 10067
TIME...MOT...LOC 0600Z 274DEG 17KT 3840 10044 3836 10012
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
102 AM CDT Tue Sep 23 2025
KSZ081-090-230645-
Pratt KS-Barber KS-
102 AM CDT Tue Sep 23 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BARBER AND PRATT
COUNTIES THROUGH 145 AM CDT...
At 102 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cullison to 7 miles east of Hazelton.
Movement was northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Pratt, Iuka, and Isabel around 110 AM CDT.
Cairo around 115 AM CDT.
Preston around 120 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
&&
LAT...LON 3757 9894 3782 9879 3782 9846 3739 9846
3738 9835 3703 9835
TIME...MOT...LOC 0602Z 216DEG 48KT 3758 9885 3707 9827
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
UMSCHEIDThe Vance AFB radar (KVNX), 71 km away, was scanning. The volume nearest the first event began at 06:09 UTC.
2 thunderstorm wind. Local standard time, as filed.
The KP28 AWOS reported a 61 mph wind gust.
The emergency manager reported a 60 wind gust in Iuka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294065, 1294066.